Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 91, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2013, 5:45 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2013, 5:45 PM MDT (23:45 UTC)
- Expired
- Jul 8, 2013, 6:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND
The radar
The Glasgow radar (KGGW), 228 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:55 PM MDT | TSTM WND GST 60 | 11 Wsw Sather Dam, ND | |
| Jul 8, 5:55 PM MDT | HAIL 1 | 11 Wsw Sather Dam, ND | NICKEL TO QUARTER SIZE HAIL WHICH LASTED APPROX 5 MINUTES. |
| Jul 8, 6:15 PM MDT | HAIL 0.75 | 8 S Sather Dam, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 5:22 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
403
WUUS53 KBIS 082345
SVRBIS
NDC007-033-053-090045-
/O.NEW.KBIS.SV.W.0091.130708T2345Z-130709T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM MDT MON JUL 8 2013
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
NORTHWESTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 645 PM MDT/745 PM CDT/
* AT 542 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF SIDNEY TO 12 MILES NORTH OF
WIBAUX....AND MOVING EAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. 60 MPH WINDS ALSO MEASURED IN GLENDIVE.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SKAAR...TROTTERS AND SATHER DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4778 10405 4776 10328 4702 10345 4701 10406
TIME...MOT...LOC 2343Z 276DEG 38KT 4770 10400 4715 10414
HAIL...1.00IN
WIND...60MPH
$$
ABELING/SCHECK2 follow-up statements
189
WWUS53 KBIS 090006
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT MON JUL 8 2013
NDC007-033-053-090045-
/O.CON.KBIS.SV.W.0091.000000T0000Z-130709T0045Z/
BILLINGS ND-GOLDEN VALLEY ND-MCKENZIE ND-
606 PM MDT MON JUL 8 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MCKENZIE...NORTHERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES
UNTIL 645 PM MDT/745 PM CDT/...
AT 603 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
SKAAR...OR 16 MILES SOUTHEAST OF SIDNEY...MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
GOLDEN VALLEY...NORTHWESTERN BILLINGS AND SOUTHWESTERN MCKENZIE
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4778 10405 4776 10328 4702 10345 4701 10406
TIME...MOT...LOC 0006Z 304DEG 23KT 4752 10393
HAIL...1.00IN
WIND...60MPH
$$
ABELING/SCHECK045 WWUS53 KBIS 090044 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 744 PM CDT MON JUL 8 2013 NDC007-033-053-090054- /O.EXP.KBIS.SV.W.0091.000000T0000Z-130709T0045Z/ BILLINGS ND-GOLDEN VALLEY ND-MCKENZIE ND- 644 PM MDT MON JUL 8 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCKENZIE... NORTHERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES WILL EXPIRE AT 745 PM CDT/645 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4778 10405 4776 10328 4702 10345 4701 10406 TIME...MOT...LOC 0044Z 304DEG 23KT 4738 10363 $$ ABELING/SCHECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:54 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 8, 2:54 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 354 PM CDT MON JUL 8 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 341 PM CDT MON JUL 8 2013 THE MAIN FORECAST ISSUE DURING THE SHORT TERM IS STORM COVERAGE/TIMING/SEVERITY THROUGH TONIGHT. SCATTERED STORMS ARE EXPECTED TO DEVELOP AND/OR MOVE INTO THE WEST LATE THIS AFTERNOON. MORE FAVORABLE DEEP LAYER SHEAR IS CONFINED TO THE WEST THROUGH LATE AFTERNOON. SOME ISOLATED SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL THE MAIN THREAT. THE HRRR IS STILL FOCUSING ON THE SOUTHWEST FOR INITIATION...WHILE THE 12Z WRF FOCUSES ON A FRONT STRETCHING FROM WEST CENTRAL INTO NORTH CENTRAL NORTH DAKOTA. WILL CONTINUE TO MONITOR CLOSELY FOR INITIATION. AN INTENSE SUPERCELL IS MOVING THROUGH NORTHEAST MONTANA...AND WOULD IMPACT THE FORECAST AREA AFTER 00Z IF IT HOLDS TOGETHER. A BIGGER CONCERN WILL BE A THUNDERSTORM COMPLEX THAT WILL LIKELY TRACK FROM WEST TO EAST ACROSS THE FORECAST AREA AFTER AROUND 9 PM CDT. DAMAGING STRAIGHT LINE WINDS WILL BE THE BIGGEST THREAT. FAST STORM MOTIONS SHOULD PRECLUDE WIDESPREAD FLASH FLOODING. A MULTI- MEDIA WEATHER BRIEFING HAS BEEN POSTED AT WWW.WEATHER.GOV/BIS. THE SEVERE THREAT MAY PERSIST AFTER MIDNIGHT TONIGHT BEFORE STORMS WEAKEN. ADDITIONAL NON-SEVERE STORMS WILL BE LIKELY THROUGH AT LEAST MIDDAY TUESDAY. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 341 PM CDT MON JUL 8 2013 MAIN HIGHLIGHT FOR THE LONG TERM IS SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT ENTERING NORTHERN PLAINS THURSDAY/FRIDAY. THE PERSISTENT HIGH AMPLITUDE RIDGING TO THE WEST WILL CONTINUE TO BE BOMBARDED BY SHORTWAVE TROUGHS DIVING DOWN OUT OF WESTERN CANADA. THIS WILL FORCE THE RIDGE TO TRANSLATE EASTWARD OVER THE CENTRAL STATES. THIS WILL IN TURN ALLOW NORTH DAKOTA TO BE INFLUENCED BY SOUTHWESTERLY FLOW AND LEE CYCLOGENESIS. BOTH THE 12 UTC ECMWF AND THE 12 UTC GFS BOTH HAVE A SHORTWAVE TROUGH DRAPED ACROSS THE NORTHERN PLAINS AND SURFACE LOW OVER NORTHWESTERN SOUTH DAKOTA EARLY FRIDAY MORNING. THIS WILL ALLOW FOR MOIST SOUTHERLY FLOW AHEAD OF THE COLD FRONT. WITH INCREASING MOISTURE...SURFACE LOW PRESSURE...AND UPPER LEVEL DIFFLUENCE WIDESPREAD THUNDERSTORM DEVELOPMENT IS POSSIBLE FRIDAY AFTERNOON AND EVENING. IN ADDITION TO THOSE INGREDIENTS THE 12 UTC ECMWF IS FORECASTING 50+ KNOTS OF 0-6 KM SHEAR...2000+ MUCAPE...AND DEW POINTS IN THE MID TO UPPER 60S. IF THIS VERIFIES...SEVERE WEATHER IS POSSIBLE FRIDAY AFTERNOON AND EVENING. OTHERWISE...THE EXTENDED PERIOD LOOKS ACTIVE WITH CHANCES FOR PRECIP THROUGHOUT THE PERIOD AS SHORTWAVES RIDE ALONG THE NORTHERN PERIPHERY OF THE RIDGE TO OUR SOUTH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 341 PM CDT MON JUL 8 2013 THE MAIN FOCUS THROUGH THE TAF PERIOD IS THUNDERSTORMS. OTHERWISE...EXPECT VFR CONDITIONS. SCATTERED STORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING...BUT TOUGH TO PINPOINT FAVORED AREA FOR DEVELOPMENT AND TIMING. LATER TONIGHT...AFTER 02Z...ENHANCED WINDS WILL BE POSSIBLE WITH FAST MOVING LINES OF THUNDERSTORMS. ALTHOUGH THESE SEVERE WEATHER ELEMENTS WILL BE POSSIBLE..TOO UNCERTAIN IN TIMING TO INCLUDE IN TAF FORECAST. AVIATION PLANNERS SHOULD ANTICIPATE MULTIPLE LINES OF THUNDERSTORMS MOVING WEST TO EAST ACROSS THE STATE AFTER 02Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RPK LONG TERM...AJ AVIATION...RPK
Hazardous weather outlook, Jul 8, 2:29 PM MDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 329 PM CDT MON JUL 8 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 329 PM CDT MON JUL 8 2013 /229 PM MDT MON JUL 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON. A FEW THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ACROSS WESTERN NORTH DAKOTA...WITH 1 TO 2 INCH DIAMETER HAIL THE MAIN THREAT. MORE WIDESPREAD STORMS ARE EXPECTED TO SPREAD FROM WEST TO EAST...FROM MID EVENING THROUGH THE OVERNIGHT HOURS. THERE IS AN ENHANCED THREAT FOR STRONG AND DAMAGING WINDS WITH LINES OF THUNDERSTORMS. LOCALLY HEAVY RAIN IS ALSO EXPECTED OVERNIGHT...ESPECIALLY ALONG AND NORTH OF HIGHWAY 200. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE LIKELY TUESDAY MAINLY THROUGH EARLY AFTERNOON...BUT ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON OR TONIGHT NORTH OF HIGHWAY 200...AND ACTIVATION IS POSSIBLE SOUTH OF HIGHWAY 200. RP KINNEY/AJ
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.